[Anabolic Steroids and Gynecomastia. Review of the Literature]

An Med Interna. 2001 Sep;18(9):489-91.
[Article in Spanish]

Abstract

Gynaecomastia is a common situation, with a proliferation of glandular component of male breast secondary to an imbalance in sexual hormones in mammary tissue. A main cause of gynaecomastia is anabolic steroids consumption. Few studies have been performed in patients with high consumption of anabolic steroids, showing a high prevalence (52%). In this article we present a case of bilateral gynaecomastia secondary to anabolic steroids intake, with a partial response to tamoxifen. In summary, a patient with sportive habits and gynaecomastia, an early suspicious diagnosis is anabolic steroid intake. After suppression of anabolic steroid intake and treatment with tamoxifen, a high remission rate can be achieved. If gynaecomastia persisted, surgery is a good option.

Publication types

  • Case Reports
  • English Abstract
  • Review

MeSH terms

  • Adult
  • Anabolic Agents / adverse effects*
  • Estrogen Receptor Modulators / therapeutic use
  • Gynecomastia / chemically induced*
  • Gynecomastia / drug therapy
  • Humans
  • Male
  • Tamoxifen / therapeutic use

Substances

  • Anabolic Agents
  • Estrogen Receptor Modulators
  • Tamoxifen